Alert archive / Colorado / Flash Flood Warnings in 2012

Flash Flood Warning 23, NWS Grand Junction, CO

August 24, 2012Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 24, 2012, 6:18 PM MDT for Mesa County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 6:18 PM MDT (00:18 UTC)
Expired
Aug 24, 2012, 7:14 PM MDT
In force
56 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 23 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WGUS55 KGJT 250018
FFWGJT
COC077-250330-
/O.NEW.KGJT.FF.W.0023.120825T0018Z-120825T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
618 PM MDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 930 PM MDT

* AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STRONG THUNDERSTORMS WITH HEAVY RAINFALL MOVING TOWARDS THE PINE 
  RIDGE BURN SCAR.  THIS AREA IS PRONE TO FLASH FLOODING WHEN HEAVY  
  RAIN OCCURS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR OVER THE PINE RIDGE BURN SCAR AREA IN DEBEQUE CANYON.

LAT...LON 3928 10825 3922 10825 3923 10839 3929 10837

$$

PF
1 follow-up statement
653 
WGUS75 KGJT 250114
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
714 PM MDT FRI AUG 24 2012

COC077-250127-
/O.CAN.KGJT.FF.W.0023.000000T0000Z-120825T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
714 PM MDT FRI AUG 24 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL MESA
COUNTY IS CANCELLED...

THE THUNDERSTORM WITH HEAVY RAIN SHOWERS SKIRTED THE EASTERN EDGE OF 
THE PINE RIDGE BURN SCAR AREA.  HEAVY RAIN SHOWERS STAYED ON THE 
EAST SIDE OF INTERSTATE 70 IN DEBEQUE CANYON.  THE THREAT OF FLASH 
FLOODING NO LONGER EXISTS.

LAT...LON 3928 10825 3922 10825 3923 10839 3929 10837

$$

PF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:42 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 24, 4:42 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 PM MDT FRI AUG 24 2012

.UPDATE...
ISSUED AT 441 PM MDT FRI AUG 24 2012

HAVE CANCELLED THE FLASH FLOOD WATCH EXCEPT FOR CO ZONE 010 WHERE
LOCAL HEAVY SHOWERS ARE STILL POSSIBLE DURING THE NEXT 90 MINUTES
OR SO. OVER SOUTHWEST COLORADO...AIR MASS HAS NOT BEEN ABLE TO
DESTABILIZE FROM THE EXTENSIVE CLOUD COVER THIS MORNING INTO EARLY
AFTERNOON. ACROSS THE NORTH WHERE SURFACE HEATING WAS
STRONGER...SCATTERED SHOWERS AND STORMS HAVE DEVELOPED THIS
AFTERNOON AND ARE TRACKING TOWARD THE SOUTHEAST. SOME CELLS WILL
BE TRACKING OVER THE CENTRAL MOUNTAINS WHERE SIGNIFICANT RAINFALL
OCCURRED LAST NIGHT. CELLS HAVE BEEN PULSE STORMS BUT COULD
PRODUCE MUD DEBRIS FLOWS IF ANY STORMS HIT ANY TROUBLED SPOTS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 254 PM MDT FRI AUG 24 2012

THE LOW PRESSURE SYSTEM RESPONSIBLE FOR HEAVY RAIN AND FLASH
FLOODING ON THURSDAY MOVED OVER THE PUEBLO AREA EARLIER THIS
AFTERNOON. AN EXTENSIVE CLOUD SHIELD WRAPPED AROUND THE LOW HAS
LIMITED SHOWERS ACROSS THE CENTRAL AND SOUTHERN PORTION OF THE
FORECAST AREA THROUGH MID-AFTERNOON. MEANWHILE...THE NORTH WAS
CLOUD FREE DURING THE MORNING HOURS AND AS A RESULT SHOWERS AND
THUNDERSTORMS DEVELOPED OVER THE HIGHER TERRAIN EARLY THIS
AFTERNOON...MOVING TO THE SOUTHEAST AT AT 10 MPH.

THE CLOUD SHIELD OVER SOUTHERN COLORADO WAS BEGINNING TO ERODE AND
WITH SIGNIFICANT DEEP MOISTURE OVER THE AREA EXPECT THUNDERSTORMS
WILL BE DEVELOPING SOON. THESE STORMS WILL BE CAPABLE OF LAYING
DOWN HEAVY RAIN AND GIVEN WIDESPREAD RAINFALL RECEIVED OVER THIS
AREA YESTERDAY FLASH FLOODING...MUDSLIDES...AND DEBRIS FLOWS
REMAIN A POSSIBILITY. THEREFORE...WILL CONTINUE THE FLASH WATCH
FOR THE CENTRAL AND SOUTHERN MOUNTAINS AND ADJACENT VALLEYS
THROUGH 6 PM.

DRY NORTHWEST FLOW WILL CONTINUE TO EASE OVER THE REGION DURING
THE NIGHT AND WITH DIURNAL COOLING EXPECT SHOWERS AND
THUNDERSTORMS WILL DECREASE SIGNIFICANTLY BY SUNSET...DIMINISHING
COMPLETELY BY MIDNIGHT. MID-LEVEL DRYING WILL CONTINUE DURING THE
REMAINDER OF THE NIGHT WITH CLEARING OVER THE REGION.

LESS MOISTURE WILL BE AVAILABLE FOR AFTERNOON CONVECTION...BUT
STILL SUFFICIENT RESIDUAL MOISTURE FOR DIURNALLY DRIVEN SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN SATURDAY
AFTERNOON AND EVENING AND FAVORING THE CONTINENTAL DIVIDE AND
SOUTH. DIURNAL PATTERN HOLDS SATURDAY NIGHT WITH SHOWERS AND
THUNDERSTORMS LINGERING INTO THE EARLY EVENING THEN DIMINISHING BY
MIDNIGHT.

HIGHS WILL REBOUND TO NEAR NORMAL SATURDAY AFTERNOON AND OVERNIGHT
LOWS TONIGHT AND SATURDAY NIGHT WILL CONTINUE TO HOVER AROUND AS
WELL.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 254 PM MDT FRI AUG 24 2012

MODELS CONTINUE TO TREND THE FORECAST TOWARDS A WETTER SOLUTION
DURING THE LONG TERM PERIOD. HIGH PRESSURE WILL BUILD OVER COLORADO
EARLY IN THE WEEK WHICH WILL PUT US IN A MORE FAVORABLE POSITION FOR
A RETURN OF MONSOONAL MOISTURE. SO FAR THEY HAVE KEPT WITH A MORE
MODERATE MOISTURE RETURN...BUT HAVE TRENDED WETTER OVER THE PAST FEW
RUNS. AND AT LEAST THROUGH MIDWEEK...MODEL AGREEMENT IS PRETTY GOOD.
BY THE SECOND HALF OF THE WEEK...PACIFIC ENERGY STREAMING OVER THE
NORTHERN TIER STATES WILL FLATTEN THE RIDGE. THIS WILL BRING SOME
DRYING TO THE FORECAST AREA.

TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER AND ANY PRECIPITATION
THAT DOES DEVELOP. GENERALLY TEMPERATURES WILL REMAIN SLIGHTLY
ABOVE SEASONAL NORMALS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 254 PM MDT FRI AUG 24 2012

SCATTERED THUNDERSTORMS RESULTING FROM THE DAYTIME WARMING OF
LINGERING MONSOON MOISTURE WILL CONTINUE THROUGH SUNSET. THIS
ACTIVITY WILL RESULT IN AREAS OF MOUNTAIN OBSCURATION IN HEAVY
RAIN. STORMS MOVING SOUTHWARD FROM HIGHER TERRAIN POSE SOME
THREAT OF MVFR VSBY IN HEAVY RAIN. AIRPORTS MOST LIKELY TO BE
IMPACTED INCLUDE KAJZ... KASE...KGUC...KDRO...AND KPSO. IN
CONTRAST...THE REGION NORTHWEST OF A KCNY-KCAG LINE HAS BEGUN TO
DRY FROM THE NORTHWEST AND ONLY A FEW THUNDERSTORMS ARE EXPECTED
OVER HIGHER TERRAIN.

SHOWERS AND THUNDERSTORMS WILL DECREASE THIS EVENING...DIMINISHING
BY MIDNIGHT YIELDING REGION WIDE VFR CONDITIONS THROUGH SATURDAY
MORNING. RESIDUAL MONSOON MOISTURE WILL FUEL SCATTERED
THUNDERSTORMS...PRIMARILY OVER THE NORTHERN AND CENTRAL COLORADO
MOUNTAINS DURING THE AFTERNOON. A FEW STORMS WILL MOVE
SOUTHEASTWARD OVER THE SOUTHERN VALLEYS LATE IN THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR COZ010.

UT...NONE.
&&

UPDATE...PF
SHORT TERM...NL
LONG TERM...EH
AVIATION...NL
Hazardous weather outlook, Aug 24, 4:51 PM MDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
451 PM MDT FRI AUG 24 2012

COZ001>014-017>023-UTZ022>025-027>029-252300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
451 PM MDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

RAINSHOWERS AND EMBEDDED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
OVER THE NORTH AND INTO THE CENTRAL MOUNTAINS. THERE IS STILL
POTENTIAL FOR LOCALLY HEAVY RAINS TO PRODUCE MUD FLOWS IN THE PARK
AND GORE MOUNTAINS OF CENTRAL COLORADO. SO A FLASH FLOOD WATCH
REMAINS IN EFFECT THERE UNTIL 6 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON CONVECTION IS EXPECTED AS HIGH PRESSURE BUILDS IN OVER
THE WEEKEND ALLOWING SOME MONSOONAL MOISTURE TO ENTER SOUTHERN
REGIONS OF UTAH AND COLORADO. THIS CONVECTION IS EXPECTED EACH
AFTERNOON THROUGH THURSDAY WITH MOUNTAINOUS TERRAIN BEING FAVORED
THOUGH COVERAGE AND INTENSITY IS EXPECTED TO VARY DAY BY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 24, 1:41 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
141 PM MDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NNW PAONIA            38.88N 107.60W
08/24/2012  M1.85 INCH       DELTA              CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1200488

MALEKSA
Local storm report, Aug 24, 1:44 PM MDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       9 WNW HOTCHKISS         38.85N 107.87W
08/24/2012  M1.29 INCH       DELTA              CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1200489

MALEKSA
Local storm report, Aug 24, 1:46 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SW CORTEZ             37.34N 108.59W
08/24/2012  M0.87 INCH       MONTEZUMA          CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1200490

MALEKSA
Local storm report, Aug 24, 1:47 PM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
147 PM MDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 W MARBLE              39.07N 107.23W
08/24/2012  M0.84 INCH       GUNNISON           CO   COCORAHS

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1200491

MALEKSA
Special weather statement, Aug 24, 2:38 PM MDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
238 PM MDT FRI AUG 24 2012

COZ001-002-242100-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
238 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RIO BLANCO AND SOUTHERN
MOFFAT COUNTIES UNTIL 300 PM MDT...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF RANGELY...OR 48 MILES EAST
OF NAPLES...MOVING SOUTHEAST AT 20 MPH. THE STORM WILL PUSH ACROSS
HWY 40 OVER THE NEXT FEW MINUTES.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELK SPRINGS...

LAT...LON 4029 10811 4008 10824 4025 10874 4042 10865

TB
Special weather statement, Aug 24, 6:17 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
617 PM MDT FRI AUG 24 2012

COZ003-006-007-009-250100-
DEBEQUE TO SILT CORRIDOR CO-GRAND AND BATTLEMENT MESAS CO-GRAND
VALLEY CO-ROAN AND TAVAPUTS PLATEAUS CO-
617 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD AND NORTHERN
MESA COUNTIES UNTIL 700 PM MDT...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE BEQUE...OR 24 MILES NORTHEAST OF GRAND
JUNCTION...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
DE BEQUE AROUND 625 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3924 10806 3908 10833 3936 10848 3947 10823

MDA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:17 PM MDTSpecial Weather StatementGJTMesa43 min
Aug 24, 7:41 PM MDTSpecial Weather StatementGJT49 min

Nearby

Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.